May 10, 2010 — Prevention, diagnosis, and management of serotonin syndrome are described in a review for family physicians published in the May 1 issue of the American Family Physician.
"Serotonin syndrome is a potentially life-threatening set of symptoms caused by serotonin toxicity, and usually involves a combination of drugs that increase serotonergic transmission," write Adrienne Z. Ables, PharmD, and Raju Nagubilli, MD, from Spartanburg Family Medicine Residency Program in Spartanburg, South Carolina. "This syndrome was first described in the literature during the 1960s in studies of single and combination therapy with antidepressant medications. Potential mechanisms of serotonin syndrome include increased serotonin synthesis or release; reduced serotonin uptake or metabolism; and direct serotonin receptor activation."
Symptoms of excessive serotonergic activity in the nervous system include mental status changes, autonomic instability, and neuromuscular hyperactivity, usually caused by exposure to multiple serotonergic drugs or excessive exposure to a single serotonin-augmenting drug.
Intentional self-poisoning with serotonergic agents has also been reported, as well as serotonin syndrome occurring when drugs that inhibit the cytochrome P450 2D6 and/or cytochrome P450 3A4 isoenzymes are added to therapeutic regimens of selective serotonin reuptake inhibitors (SSRIs).
Specific agents that may be implicated in serotonin syndrome include amphetamines and their derivatives (ecstasy, dextroamphetamine, methamphetamine, and sibutramine), analgesics (cyclobenzaprine, fentanyl, meperidine, tramadol), antidepressants/mood stabilizers (buspirone, lithium), monoamine oxidase inhibitors (such as phenelzine), SSRIs (such as fluoxetine), serotonin-norepinephrine reuptake inhibitors (such as venlafaxine), serotonin 2A receptor blockers (such as trazodone), St. John's wort, tricyclic antidepressants, antiemetics (metoclopramide, ondansetron), and antimigraine drugs (carbamazepine, ergot alkaloids, triptans, and valproic acid).
Miscellaneous agents that may cause serotonin syndrome include cocaine, dextromethorphan, linezolid, l-tryptophan, and 5-hydroxytryptophan.
Criteria for Identifying Serotonin Syndrome
It is important for physicians to be able to recognize serotonin toxicity because the prognosis is favorable if complications are managed appropriately. The term serotonin syndrome usually is reserved for severe toxicity.
The Hunter Serotonin Toxicity Criteria are used to diagnose serotonin syndrome. Diagnosis by these criteria requires at least 1 of the following characteristic features or groups of features:
Inducible clonus with agitation or diaphoresis;
Ocular clonus with agitation or diaphoresis;
Tremor and hyperreflexia; or
Hypertonia, temperature above 100.4°F (38° C), and ocular or inducible clonus.
Differential diagnosis of serotonin syndrome includes anticholinergic syndrome, malignant hyperthermia, and neuroleptic malignant syndrome.
Most cases of serotonin syndrome are mild, and patients usually respond to withdrawal of the offending agent and supportive care. Agitation and tremor may be treated with benzodiazepines, and cyproheptadine may be used as an antidote.
For moderate or severe cases of serotonin syndrome, patients should be hospitalized, and neuromuscular paralysis, sedation, and intubation may be indicated for critically ill patients.
Key Recommendations for Practice
Specific key clinical recommendations for practice, and their accompanying level of evidence rating, include the following:
To prevent serotonin syndrome, clinicians must be aware of the toxic potential of serotonergic agents (level of evidence, C). Education and use of drug interaction software may help promote awareness.
Serotonin syndrome should be identified and diagnosed with use of established criteria (level of evidence, C). Compared with Sternbach's criteria, the Hunter Serotonin Toxicity Criteria are more sensitive and specific in diagnosing serotonin syndrome.
First-line treatment of serotonin syndrome is to withdraw the offending drugs and to provide supportive care (level of evidence, C).
On the basis of case reports, moderate to severe cases of serotonin syndrome may be treated with cyproheptadine (level of evidence, C).
"The incidence of serotonin syndrome is rising, reflecting the growing number of serotonergic drugs available and the increased use of these agents in clinical practice," the review authors write. "The reported incidence may also reflect an increasing diagnostic awareness of the syndrome.... Prevention of serotonin syndrome begins with awareness by physicians and patients of the potential for toxicity from serotonergic drugs."
The review authors have disclosed no relevant financial relationships.
Am Family Physician. 2010;81:1139-1142. Abstract
Medscape Medical News © 2010 Medscape, LLC
Send press releases and comments to firstname.lastname@example.org.
Cite this: Management of Serotonin Syndrome Reviewed - Medscape - May 10, 2010.